Psycho-Babble Medication Thread 341565

Shown: posts 1 to 10 of 10. This is the beginning of the thread.

 

Why SPLIT PARNATE doses?

Posted by bipolarspectrum on April 29, 2004, at 22:26:09

Hi,
I'm wondering whats the advantage in splitting parnate doses into a morning/afternoon dose?

 

Re: Why SPLIT PARNATE doses?

Posted by EERRIICC on April 29, 2004, at 22:54:40

In reply to Why SPLIT PARNATE doses?, posted by bipolarspectrum on April 29, 2004, at 22:26:09

It has like a 2.5 hour half life so you need multiple doses per day to continue to feel its effects.

 

Re: Why SPLIT PARNATE doses? EERRIICC

Posted by Questionmark on April 30, 2004, at 3:18:13

In reply to Re: Why SPLIT PARNATE doses?, posted by EERRIICC on April 29, 2004, at 22:54:40

> It has like a 2.5 hour half life so you need multiple doses per day to continue to feel its effects.

No, i do not think this is why. The MAO inhibition lasts for at least a few days, i believe, so it's not about efficacy. i'm pretty sure it has to do with side effects, in that taking multiple doses at once can result in significantly greater side effects for a few hours or so.

 

Re: Why SPLIT PARNATE doses?

Posted by cybercafe on April 30, 2004, at 4:50:53

In reply to Re: Why SPLIT PARNATE doses? EERRIICC, posted by Questionmark on April 30, 2004, at 3:18:13

> > It has like a 2.5 hour half life so you need multiple doses per day to continue to feel its effects.
>
> No, i do not think this is why. The MAO inhibition lasts for at least a few days, i believe, so it's not about efficacy. i'm pretty sure it has to do with side effects, in that taking multiple doses at once can result in significantly greater side effects for a few hours or so.

a) i think maybe the stimulant effect is what lasts for a few hours after you take it
b) i try to take it all at once, so i can do competitive sports in the evening and not walk around like a dizzy freak or faint or something

 

Re: Why SPLIT PARNATE doses?

Posted by SLS on April 30, 2004, at 6:03:14

In reply to Re: Why SPLIT PARNATE doses?, posted by cybercafe on April 30, 2004, at 4:50:53

I think one of the main reasons is to mitigate the hypotensive effects.


- Scott

 

Re: Why SPLIT PARNATE doses?

Posted by King Vultan on April 30, 2004, at 7:47:05

In reply to Why SPLIT PARNATE doses?, posted by bipolarspectrum on April 29, 2004, at 22:26:09

> Hi,
> I'm wondering whats the advantage in splitting parnate doses into a morning/afternoon dose?
>

One big reason is that Parnate has some ability to cause spontaneous hypertensive crises, that is blood pressure spikes occurring without ingesting any of the prohibited foods or drugs. It is a much bigger danger with Parnate than Nardil, as Parnate is essentially a stimulant with MAOI properties. The sudden release of norepinephrine and dopamine in an MAO inhibited environment is potentially very problematic, and splitting the dosage of Parnate is wise from that standpoint alone.

Beyond that, as others have mentioned, splitting the dosages also increases the efficiency of MAO inhibition, spreads the stimulant effects over a greater period of time, and may mitigate other adverse effects associated with taking a whole day's dosage at once.

Todd

 

Re: Why SPLIT PARNATE doses?

Posted by djmmm on April 30, 2004, at 9:29:43

In reply to Why SPLIT PARNATE doses?, posted by bipolarspectrum on April 29, 2004, at 22:26:09

> Hi,
> I'm wondering whats the advantage in splitting parnate doses into a morning/afternoon dose?
>

I tried taking my full dose (40mg) at once in the morning (to help alleviate the insomnia)...and I soon found out why the dose needs to be split....it was FAR too stimulating, and counterproductive to my recovery (it increased my anxiety)..although, there was a noticable euphoria...I also broke out into a rash...when I was taking parnate I tried several different methods of taking it..I found that taking 30mg in the morning followed by 10mg BEFORE noon worked the best.

Im sure the reason for splitting the dose has to do with the short half life, and the fact that parnate is unique in that it is not quite an irreversible MAOi (like Nardil...refering to the strength of the covalent bond to the MAO enzymes)


...also, Parnate stimulates the release of catecholamines, producing an "amphetamine-like" effect (thus the increased risk of spontaneous hypertensive reactions)

 

Re: Why SPLIT PARNATE doses?

Posted by bipolarspectrum on April 30, 2004, at 9:32:36

In reply to Re: Why SPLIT PARNATE doses?, posted by djmmm on April 30, 2004, at 9:29:43

Hello,
Thank you to everyone who replied... But to be honest, I'm still not quite sure as to why its advantageous to take parnate in split doses!!

One last question,
Djmm, tell me about this rash?? Every since i began parnate, I've got this rash around my 'bum'... its rather itchy as well!

 

Re: Why SPLIT PARNATE doses?

Posted by djmmm on April 30, 2004, at 12:47:20

In reply to Re: Why SPLIT PARNATE doses?, posted by bipolarspectrum on April 30, 2004, at 9:32:36

> Hello,
> Thank you to everyone who replied... But to be honest, I'm still not quite sure as to why its advantageous to take parnate in split doses!!
>
> One last question,
> Djmm, tell me about this rash?? Every since i began parnate, I've got this rash around my 'bum'... its rather itchy as well!
>

Ugg..that's terrible..my rash always began around my neck and upper chest, and face...as if I was flushed (like after running, or an anxiety attack) It quickly went away (about 2 or so hours).

again...parnate is given 2x a day because it typiclly causes overstimulation (anxiety, mania, agitation) when given in one dose...also, it can cause tachycardia, and potentially dangerous postural hypotension.

 

Re: Why SPLIT PARNATE doses?

Posted by cybercafe on April 30, 2004, at 13:28:23

In reply to Re: Why SPLIT PARNATE doses?, posted by djmmm on April 30, 2004, at 12:47:20

> Ugg..that's terrible..my rash always began around my neck and upper chest, and face...as if I was flushed (like after running, or an anxiety attack) It quickly went away (about 2 or so hours).

yeah i am trying to do some modelling on the side, and i decreased my parnate in an attempt to get rid of acne (seemed to work) ... but i still have some redness... not sure how much is attributable to wrestling+ rosacea or if parnate actually causes some of this redness???

>
> again...parnate is given 2x a day because it typiclly causes overstimulation (anxiety, mania, agitation) when given in one dose...also, it can cause tachycardia, and potentially dangerous postural hypotension.

yeah my doc says your recovery will come along faster if you spread the parnate out throughout the day.... but now that i feel recovered, i want to take it all before noon so that i can do athletics in the evening and not have to worry about dizziness etc


This is the end of the thread.


Show another thread

URL of post in thread:


Psycho-Babble Medication | Extras | FAQ


[dr. bob] Dr. Bob is Robert Hsiung, MD, bob@dr-bob.org

Script revised: February 4, 2008
URL: http://www.dr-bob.org/cgi-bin/pb/mget.pl
Copyright 2006-17 Robert Hsiung.
Owned and operated by Dr. Bob LLC and not the University of Chicago.